Osaka Journal of Mathematics

On families of complex curves over $\mathbb{P}^{1}$ with two singular fibers

Cheng Gong, Jun Lu, and Sheng-Li Tan

Full-text: Open access

Abstract

Let $f\colon S \to \mathbb{P}^{1}$ be a family of genus $g \geq 2$ curves with two singular fibers $F_{1}$ and $F_{2}$. We show that $F_{1} = {F_{2}}^{*}$ and $F_{2} = {F_{1}}^{*}$ are dual to each other, $S$ is a ruled surface, the geometric genera of the singular fibers are equal to the irregularity of the surface, and the virtual Mordell--Weil rank of $f$ is zero. We prove also that $c_{1}^{2}(S) \leq -2$ if $g = 2$, and $c_{1}^{2}(S) \leq -4$ if $g > 2$. As an application, we will classify all such fibrations of genus $g = 2$.

Article information

Source
Osaka J. Math., Volume 53, Number 1 (2016), 83-101.

Dates
First available in Project Euclid: 19 February 2016

Permanent link to this document
https://projecteuclid.org/euclid.ojm/1455892627

Mathematical Reviews number (MathSciNet)
MR3466827

Zentralblatt MATH identifier
1332.14018

Subjects
Primary: 14D06: Fibrations, degenerations 14C21: Pencils, nets, webs [See also 53A60] 14H10: Families, moduli (algebraic)

Citation

Gong, Cheng; Lu, Jun; Tan, Sheng-Li. On families of complex curves over $\mathbb{P}^{1}$ with two singular fibers. Osaka J. Math. 53 (2016), no. 1, 83--101. https://projecteuclid.org/euclid.ojm/1455892627


Export citation

References

  • T. Arakawa and T. Ashikaga: Local splitting families of hyperelliptic pencils, I, Tohoku Math. J. (2) 53 (2001), 369–394.
  • T. Ashikaga: Local signature defect of fibered complex surfaces via monodromy and stable reduction, Comment. Math. Helv. 85 (2010), 417–461.
  • T. Ashikaga: Local signature of fibered complex surfaces via moduli and monodromy, Demonstratio Math. 43 (2010), 263–276.
  • T. Ashikaga and H. Endo: Various aspects of degenerate families of Riemann surfaces, Sugaku Expositions 19 (2006), 171–196.
  • T. Ashikaga and M. Ishizaka: Classification of degenerations of curves of genus three via Matsumoto–Montesinos' theorem, Tohoku Math. J. (2) 54 (2002), 195–226.
  • T. Ashikaga and K. Konno: Global and local properties of pencils of algebraic curves; in Algebraic Geometry 2000, Azumino (Hotaka), Adv. Stud. Pure Math. 36, Math. Soc. Japan, Tokyo, 2000, 1–49.
  • W. Barth, C. Peters and A. Van de Ven: Compact Complex Surfaces, Springer, Berlin, 1984.
  • A. Beauville: Le nombre minimum de fibres singulières d'un courbe stable sur $\mathbb{P}^{1}$, Séminaire sur les pinceaux de courbes de genre au moins deux, Astérisque 86 (1981), 97–108.
  • A. Beauville: Les familles stables de courbes elliptiques sur $\mathbf{P}^{1}$ admettant quatre fibres singulières, C.R. Acad. Sci. Paris Sér. I Math. 294 (1982), 657–660.
  • U. Schmickler-Hirzebruch: Elliptische Flächen über $\mathrm{P}_{1}\mathbf{C}$ mit drei Ausnahmefasern und die hypergeometrische Differentialgleichung, Univ. Münster, Münster, 1985.
  • M. Ishizaka: Classification of the periodic monodromies of hyperelliptic families, Nagoya Math. J. 174 (2004), 187–199.
  • M. Ishizaka: Monodromies of hyperelliptic families of genus three curves, Tohoku Math. J. (2) 56 (2004), 1–26.
  • M. Ishizaka: Presentation of hyperelliptic periodic monodromies and splitting families, Rev. Mat. Complut. 20 (2007), 483–495.
  • J. Lu and S.-L. Tan: Inequalities between the Chern numbers of a singular fiber in a family of algebraic curves, Trans. Amer. Math. Soc. 365 (2013), 3373–3396.
  • J. Lu, S.-L. Tan, F. Yu and K. Zuo: A new inequality on the Hodge number $h^{1,1}$ of algebraic surfaces, Math. Z. 276 (2014), 543–555.
  • Y. Matsumoto and J.M. Montesinos-Amilibia: Pseudo-Periodic Maps and Degeneration of Riemann Surfaces, I, II, preprint (1991/1992).
  • Y. Matsumoto and J.M. Montesinos-Amilibia: Pseudo-Periodic Homeomorphisms and Degeneration of Riemann Surfaces, Bull. Amer. Math. Soc. (N.S.) 30 (1994), 70–75.
  • Y. Namikawa and K. Ueno: The complete classification of fibres in pencils of curves of genus two, Manuscripta Math. 9 (1973), 143–186.
  • K.V. Nguyen: On upperbounds of virtual Mordell–Weil ranks, Osaka J. Math. 34 (1997), 101–114.
  • A.P. Ogg: On pencils of curves of genus two, Topology 5 (1966), 355–362.
  • O. Riemenschneider: Deformationen von Quotientensingularitäten (nach zyklischen Gruppen), Math. Ann. 209 (1974), 211–248.
  • T. Shioda: Mordell–Weil lattices for higher genus fibration over a curve; in New Trends in Algebraic Geometry (Warwick, 1996), Cambridge Univ. Press, Cambridge, 1999, 359–373.
  • S.-L. Tan: On the invariants of base changes of pencils of curves, I, Manuscripta Math. 84 (1994), 225–244.
  • S.-L. Tan: The minimal number of singular fibers of a semistable curve over $\mathbf{P}^{1}$, J. Algebraic Geom. 4 (1995), 591–596.
  • S.-L. Tan: On the invariants of base changes of pencils of curves, II, Math. Z. 222 (1996), 655–676.
  • S.-L. Tan: Chern numbers of a singular fiber, modular invariants and isotrivial families of curves, Acta Math. Vietnam. 35 (2010), 159–172.
  • S.-L. Tan, Y. Tu and A.G. Zamora: On complex surfaces with 5 or 6 semistable singular fibers over $\mathbb{P}^{1}$, Math. Z. 249 (2005), 427–438.
  • G. Xiao: On the stable reduction of pencils of curves, Math. Z. 203 (1990), 379–389.
  • G. Xiao: The Fibrations of Algbraic Surfaces, Shanghai Scientific & Technical Publishers, 1992, (Chinese). \endthebibliography*